question-icon

What is the cause and treatment for elevated biliruben?

default
Posted on Thu, 13 Mar 2014
Question: I have an elevated Biliruben. What is it and what causes it and how can I lower it.
doctor
Answered by Dr. T Chandrakant (20 minutes later)
Brief Answer: Investigation to know the cause and give direction Detailed Answer: Hi. Regards. Since there is a history of removal of the gall bladder after an attack of peritonitis due to perforated gangrenous gall bladder with due preparations, I will think more of this as a cause of elevated bilirubin. After such an attack, the anatomy gets disturbed and the surgery difficulties and can cause some problems called as sequel such as narrowing of the bile passages and so on. I would think of this as the first cause, another would be due to infection of the biliary tree( ducts), hepatitis, some problem with pancreas or occasionally drug induced. The best way to diagnose is to have an MRI of the abdomen, to get the the tests of blood , particularly the liver function tests including alkaline phospatase. Please post the reports if you have already undergone them. Finding the reason will decide the direction of treatment, which includes medicines, therapeutic ERCP ( if you need to put a stent in the biliary ducts). Hope this helps. Let me know if you need clarifications. Regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 19419 Questions

premium_optimized

The User accepted the expert's answer

Share on
What is the cause and treatment for elevated biliruben?

Brief Answer: Investigation to know the cause and give direction Detailed Answer: Hi. Regards. Since there is a history of removal of the gall bladder after an attack of peritonitis due to perforated gangrenous gall bladder with due preparations, I will think more of this as a cause of elevated bilirubin. After such an attack, the anatomy gets disturbed and the surgery difficulties and can cause some problems called as sequel such as narrowing of the bile passages and so on. I would think of this as the first cause, another would be due to infection of the biliary tree( ducts), hepatitis, some problem with pancreas or occasionally drug induced. The best way to diagnose is to have an MRI of the abdomen, to get the the tests of blood , particularly the liver function tests including alkaline phospatase. Please post the reports if you have already undergone them. Finding the reason will decide the direction of treatment, which includes medicines, therapeutic ERCP ( if you need to put a stent in the biliary ducts). Hope this helps. Let me know if you need clarifications. Regards